Thunderstorm Wind, Vermillion
- When
- May 18, 1:55 PM EST
- Where
- Vermillion County, 1 mi N of Cayuga
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.950, -87.450
VEHICLE BLOWN OFF OF ROAD
Numerous thunderstorms produced hail and wind damage. The worst damage occurred 5 miles south southwest of Terre Haute where a pole barn had part of its roof blown off.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Numerous thunderstorms produced hail and wind damage. The worst damage occurred 5 miles south southwest of Terre Haute where a pole barn had part of its roof blown off.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 18, 2:25 AM EST, 11 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 225 AM EST TUE MAY 18 2004 .DISCUSSION...AT 07Z A STATIONARY FRONT WAS FM LP OF MICH SOUTHWEST TO NR KMCI. THUNDERSTORMS WERE MOVING EAST THRU KCHI AND LK MICH AND WERE WEAKENING. A LINE OF THUNDERSTORMS ALSO HAS FORMED ALONG AN OLD BOUNDARY LEFT BY CONVECTION ALONG THE CDFNT OVER THE MO/IA BORDER AND WAS MOVING EAST. IR SAT SHOWS THIS LINE MAINTAINING OR INCREASING IN STRENGTH AS CLOUD TOPS ARE STILL COOLING. MAIN FOCUS IS ON CHANCE OF PRECIP AND HEAVY RAINFALL TONIGHT INTO WEDNESDAY. ETA/GFS IN GOOD AGREEMENT AND WILL USE A BLEND. NEARLY ZONAL FLOW ALOFT HAS ALLOWED FOR A STRING OF SHORT WAVES TO PASS THRU THE MIDWEST OVER THE LAST 24 HRS. THIS PATTERN CONTINUES THANKS TO A STRONG HI OVER THE SWRN US. THE STATIONARY FRONT THAT IS CURRENTLY OVER MI/IL/MO IS FORECAST TO SINK SOUTH INTO THE CWA LATER THIS AFTERNOON. ETA CAPES ARE AROUND 1500-2000 J/KG INVOF THE FRONT WHICH SEEMS TO STALL IN THE NORTHERN PORTION OF CWA LATER THIS AFTN. LIS ARE -2 TO -4 AT THE SAME TIME. SO WITH PLENTY OF INSTABILITY AND BOUNDARY IN THE AREA TSRA ARE POSSIBILITY. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL AND WIND THE BIGGEST THREAT AS THERE IS NOT MUCH IN THE WAY OF SHEAR. FRONT SINKS TO NEAR KIND TONIGHT AND STALLS OUT AGAIN. WITH FLOW STILL FORECAST TO BE PARALLEL HEAVY RAIN AND TRAINING ARE A CONCERN. WILL HIGHLIGHT THE POSSIBILITY OF HEAVY RAIN AND LOCALIZED FLASH FLOODING. FFG IS HIGH FOR 24 HRS AT AROUND 3-4 INCHES. SMALL BREAKS IN THE RAIN WILL OCCUR THRU THE WEEKEND BUT OVERALL PATTERN REMAINS THE SAME AS SUBTROPICAL HI HANGS ON OVER THE SOUTHERN CONUS RESULTING IN CHC TSRA EACH DAY. FOR TEMPS WENT A DEGREE OR TWO HIGHER FOR HIGHS SINCE MOS HAS BEEN A LITTLE COOL COMPARED WITH REALITY. OVERNIGHT LOWS LOOK FINE. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SALLY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 505 AM EST TUE MAY 18 2004 INZ021-028>031-035>049-051>057-060>065-067>072-191004- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 505 AM EST TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY AND TONIGHT. THUNDERSTORMS ARE LIKELY TODAY. THE MAIN THREAT WILL BE FLASH FLOODING...HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON WEDNESDAY. THUNDERSTORMS WILL AGAIN BE LIKELY ON WEDNESDAY. THE MAIN THREAT WILL CONTINUE TO BE FLASH FLOODING...HAIL AND DAMAGING WIND. THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY...FRIDAY...SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES. && MORE INFORMATION CAN BE FOUND AT OUR WEBSITE... HTTP://WWW.CRH.NOAA.GOV/IND SALLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1248 PM EST TUE MAY 18 2004 INZ021-028>031-035>049-051>057-060>065-190000- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DECATUR-DELAWARE- FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-JOHNSON- MADISON-MARION-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH- RUSH-SHELBY-SULLIVAN-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 1248 PM EST TUE MAY 18 2004 ..SEVERE THUNDERSTORM WATCH #216 REMAINS IN EFFECT... THE WATCH COVERS MOST OF CENTRAL INDIANA...AND IS IN EFFECT UNTIL 700 PM EST. DANGEROUS LIGHTNING...LARGE HAIL...DAMAGING THUNDERSTORM WINDS AND HEAVY RAINFALL WILL BE POSSIBLE. LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The Indianapolis radar (KIND), 103 km away, was scanning. The volume nearest the first event began at 18:54 UTC.
4 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
VEHICLE BLOWN OFF OF ROAD
PART OF A ROOF BLOWN OFF OF A POLE BARN
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401430, 5401431, 5401432, 5401433, 5401434, 5401435, 5401436.